Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis. In most cases, hearing loss occurs because the medicine damages the cochlea in the inner ear.
Hearing loss caused by an ototoxic medicine tends to develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine.
Commonly used medicines that may cause hearing loss include:
Hearing-related side effects are more likely when you take two or more of these medicines at the same time. If you are using more than one of these medicines, be alert to any new hearing problems. And report hearing changes to your doctor.
Should you or a loved one be experiencing hearing loss, give our expert doctors at the Shea Ear Clinic a call at (901) 761-9720 and we’ll be happy to address your concerns.
At the American Neurotology Society Spring Meeting, Dr. Brian J. McKinnon’s team presented their latest ongoing research on the development of a novel cochlear implant thin film array electrode.
Throughout the course of his life, Dr. John Shea Jr. has made major historical breakthroughs and advancements in medicine. Recently, Shea donated 406 papers, including more than 300 published articles, to the Memphis Public Library’s Memphis Room..
The 2 main factors to hearing damages are how loud and how long. If there is a ringing in your ear a...
One of the main causes of hearing loss is constantly being around excessively loud noise levels. Bei...